Irregularities of continuous distributions
Annales de l'Institut Fourier, Volume 39 (1989) no. 3, p. 501-527
This paper deals with a continuous analogon to irregularities of point distributions. If a continuous fonction x:[0,1]X where X is a compact body, is interpreted as a particle’s movement in time, then the discrepancy measures the difference between the particle’s stay in a proper subset and the volume of the subset. The essential part of this paper is to give lower bounds for the discrepancy in terms of the arc length of x(t), 0t1. Furthermore it is shown that these estimates are the best possible despite of logarithmic factors.
Cet article considère un analogue de l’irrégularité des ensembles discrets. Si X est un espace compact et x:[0,1]X est une fonction continue (interprétée comme équation d’un mouvement), la discrépance mesure la différence entre le temps de séjour de x(t) dans certains sous-ensembles et le volume de ces sous-ensembles. Le but essentiel de cet article est de démontrer des estimations inférieures de la discrépance par une fonction de la longueur de l’arc de x(t), 0t1. De plus on démontre que les estimations sont optimales à des facteurs logarithmiques près.
@article{AIF_1989__39_3_501_0,
     author = {Drmota, Michael},
     title = {Irregularities of continuous distributions},
     journal = {Annales de l'Institut Fourier},
     publisher = {Imprimerie Louis-Jean},
     address = {Gap},
     volume = {39},
     number = {3},
     year = {1989},
     pages = {501-527},
     doi = {10.5802/aif.1175},
     zbl = {0665.10036},
     mrnumber = {91b:11086},
     language = {en},
     url = {http://www.numdam.org/item/AIF_1989__39_3_501_0}
}
Drmota, Michael. Irregularities of continuous distributions. Annales de l'Institut Fourier, Volume 39 (1989) no. 3, pp. 501-527. doi : 10.5802/aif.1175. http://www.numdam.org/item/AIF_1989__39_3_501_0/

[1] J. Beck, On a problem of K.F. Roth concerning irregularities of point distribution, Invent. Math., 74 (1980), 477-487. | MR 85g:11063 | Zbl 0528.10037

[2] J. Beck and W. Chen, Irregularities of distribution, Cambridge University Press, Cambridge-New York, 1987. | MR 88m:11061 | Zbl 0617.10039

[3] M. Drmota, An optimal lower bound for the discrepancy of C-uniformly distributed functions modulo 1, Indag. Math. (1), 50 (1988), 21-28. | MR 89c:11114 | Zbl 0642.10048

[4] M. Drmota, Untere Schranken für die C-Diskrepanz, Österr. Akad. Wiss., Math. Naturw. K1. SB II, 196 (1987), 107-117. | MR 90a:11093 | Zbl 0658.10054

[5] M. Drmota and R.F. Tichy, C-uniform distribution on compact metric spaces, J. Math. Analysis & Appl. (1), 129 (1988), 284-292. | MR 89a:11078 | Zbl 0639.10034

[6] M. Drmota and R.F. Tichy, Distribution properties of continuous curves, in: Théorie des nombres, Comptes Rendus de la Conférence internationale de Théorie des nombres tenue à l'Université Laval en 1987 (J.M. De Koninck, C. Levesque eds.), de Gruyter, Berlin - New York, 1989, 117-127. | MR 90j:11081 | Zbl 0679.10041

[7] E. Hlawka, Über C-Gleichverteilung, Ann. Mat. Pura Appl. (IV), 49 (1960), 311-366. | MR 22 #7996 | Zbl 0091.04703

[8] K.F. Roth, On irregularities of distribution, Mathematika, 1 (1954), 73-79. | MR 16,575c | Zbl 0057.28604

[9] W.M. Schmidt, Irregularities of distribution IV, Invent. Math., 7 (1969), 55-82. | MR 39 #6838 | Zbl 0172.06402

[10] R.J. Taschner, The discrepancy of C-uniformly distributed multidimensional functions, J. Math. Analysis and Appl. (2), 78 (1980), 400-404. | MR 82h:10064 | Zbl 0468.10029

[11] R.F. Tichy, Konvexe Mengen auf speziellen Mannigfaltigkeiten, Proc. 3. Kolloquium über Diskrete Geometrie (1985), 263-275. | Zbl 0554.52001